Hail, Doniphan
- When
- June 22, 12:19 PM CST
- Where
- Doniphan County, 0.53 mi E of Elwood
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.750, -94.870
A generally west to east line of storms developed during the evening hours and then progressed southward producing strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A generally west to east line of storms developed during the evening hours and then progressed southward producing strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 22, 11:56 AM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1256 PM CDT Sun Jun 22 2014 .SHORT TERM...(Today and Tonight) Issued at 430 AM CDT SUN JUN 22 2014 A Mesoscale convective complex has been moving from central Nebraska through north central Kansas toward the east. Another complex over western Iowa also pushing east. For the most part the area has weakened as it progresses..losing instability and dynamically maturing as seen on radar and satellite. Today should be mostly hot and humid until afternoon and then some clouds will form ahead of a cool front working down into the area from the northern plains. Given precipitable water values around an inch and half and increasing to almost two inches by late tonight...there is plenty of moisture to work with as storms move into the region. Some of the energy with the system moving in from the west will move north and some south out of central Kansas...this puts the CWA in an area which may see less rain as the two separate areas pool the moisture away from the CWA. The latest version of the NAM keeps a liner evolution more in tact...so will have to watch closely for increasing rain chances. Given the current uncertainties have held off on a flash flood watch...but the day shift will want to take a closer look given the antecedent conditions. By around 500 PM CDT the model CAPE is around 1500 J/Kg and the lowest level indicating almost no CIN and decent downdraft CAPE. Also...the sounding does indicate an inverted V signature...an indicator of potential downdraft winds...but the apex of the V is rather low in the atmosphere. Therefore it is questionable if the dry air is deep enough to realize damaging wind this afternoon and evening. By late tonight...rain will continue over the area and we can expect the possibility of some training echoes given the mid level winds parallel to the front along with deepening shortwave trough west of the region. The 06Z NAM is indicating a heavy rain area right over the metro...but this is the first run with that so will watch for changes in the 12Z data. Rain chances are high throughout the night tonight. Temperatures today still warm...but as front moves through and rain begins we will see some cooler overnight temperatures tonight. .LONG TERM...(Monday through Saturday) Issued at 420 AM CDT SUN JUN 22 2014 Zonal flow aloft with embedded shortwave troughs, non-zero CAPE, southerly surface flow, and dewpoints in the 60s and 70s will all result in thunderstorm chances in nearly every period of the long range. Timing for convection will depend on the presence of any daytime capping inversion and the strength/location of the nocturnal low-level jet, as well as the propagation of thunderstorms over the high Plains into the region -- none of which are currently well resolved by longer-range models. Highs should be generally in the 80s to lower 90s, and lows in the upper 60s to mid 70s. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1251 PM CDT SUN JUN 22 2014 Complex and challenging forecast over the next 24-36 hours. Morning convection over IA has sent out an outflow boundary into northern MO as well as significantly disturbing the wind fields with the NE/IA cold front. Current forecast becomes low confidence past the next 2-4 hours. Current thinking is isolated to scattered convection will affect northern MO this afternoon with KMCI/KMKC on the southern periphery of any activity. Latest Hi-Res convective allowing models and 12z NAM suggest scattered convection could form along the cold front and move through east central KS/west central MO this evening. Additional overnight convection likely along outflow boundaries from evening convection and the cold front and think we'll see redevelopment over eastern KS and northern/west central MO. Will keep cigs in VFR category and amend if/when any heavier cell could affect the terminals. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Adolphson LONG TERM...Laflin AVIATION...MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT SUN JUN 22 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 105 PM CDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ACROSS NORTHERN MISSOURI THIS AFTERNOON THROUGH THE EARLY EVENING. THERE IS A SLIGHT RISK FOR SEVERE STORMS PRODUCING DAMAGING WINDS AND LARGE HAIL OVER THIS AREA AS WELL AS VERY HEAVY RAIN AND FREQUENT LIGHTNING. THE STORMS ARE LIKELY TO BECOME MORE NUMEROUS AND AFFECT MOST OF THE REGION LATER TONIGHT. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THIS WEEK. NO ORGANIZED SEVERE WEATHER IS EXPECTED...HOWEVER...ANY HEAVY RAIN THAT OCCURS COULD EXACERBATE ONGOING FLOODING ACROSS THE REGION. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1222 PM CDT SUN JUN 22 2014 KSZ102-MOZ011-221745- DONIPHAN KS-HOLT MO- 1222 PM CDT SUN JUN 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT AND DONIPHAN COUNTIES UNTIL 1245 PM CDT... AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROBINSON...OR 6 MILES WEST OF HIGHLAND... MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HIGHLAND...TROY...WHITE CLOUD...DENTON...FOREST CITY...OREGON... LEONA...SEVERANCE...IOWA POINT...BENDENA AND FANNING. THIS WILL IMPACT I-29 BETWEEN MILE MARKERS 71 AND 77. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3999 9534 4009 9508 3967 9501 3971 9534 TIME...MOT...LOC 1722Z 266DEG 27KT 3984 9536 AB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
114 PM CDT SUN JUN 22 2014
KSZ102-MOZ020-221900-
BUCHANAN MO-DONIPHAN KS-
114 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUCHANAN AND EASTERN
DONIPHAN COUNTIES UNTIL 200 PM CDT...
AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WATHENA...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ELWOOD...ST. JOSEPH AND ST. JOSEPH AIRPORT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 43 AND 51.
I-229 BETWEEN MILE MARKERS 0 AND 9.
LAT...LON 3982 9479 3982 9474 3978 9469 3972 9473
3966 9497 3979 9502
TIME...MOT...LOC 1814Z 252DEG 14KT 3974 9493
BLAIRThe Pleasant Hill radar (KEAX), 117 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A spotter estimated 50 to 60 mph winds.
A power line was blown down and the transformer blew out as a result.
A power line was blown down.
A tree was blown down onto a power line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528289, 528295, 528290, 528292, 528294.